It is well established that sympathomimetic amines cause dose-related increases in blood pressure.[1,2,3,4] While sympathomimetic-induced hypertension may not be clinically significant in healthy patients, it can become hazardous in others.[1,2,3,4] Sympathomimetic amines include amphetamines and similar compounds, such as pseudoephedrine, phenylpropanolamine, and ephedrine. Historically, these compounds were contained in some OTC cough and cold preparations. Because phenylpropanolamine use was correlated with hypertension and stroke, the FDA banned it from the market in November 2000.[3,4]
Pseudoephedrine is a bronchodilator and nasal vasoconstrictor that is generally innocuous when used in recommended doses. However, due to its potential for misuse, many retailers restrict its sale to behind the counter. Pseudoephedrine is commonly used to treat symptoms of rhinitis and rhinorrhea, but its effects on blood pressure and heart rate remain uncertain. Because of its pharmacologic similarity to ephedrine and phenylpropanolamine, use of pseudoephedrine has likewise been avoided in hypertensive patients.
Salerno et al assessed whether pseudoephedrine causes clinically meaningful elevations in blood pressure and heart rate. In this meta-analysis, the primary data extracted included systolic and diastolic blood pressure and heart rate. Twenty-four clinical trials had extractable vital sign information and included a total of 1,285 patients. This analysis demonstrated that pseudoephedrine causes a small mean increase in systolic blood pressure (approximately 1 mmHg), with no significant effect on diastolic blood pressure, and a slight increase in heart rate (about 3 beats per minute). Immediate-release formulations had a greater effect than sustained-release formulations, which would be expected based on pharmacokinetics. Among immediate-release formulations, there was a dose-related increase in all three cardiovascular variables. More substantial increases in both systolic and diastolic blood pressure were noted with increasing doses of pseudoephedrine. Women seemed to be slightly less susceptible to the cardiovascular effects than men. In patients whose hypertension was stable and controlled, pseudoephedrine therapy increased systolic blood pressure but had no effect on diastolic pressure. There was no effect on heart rate in treated hypertensive patients, though this may have been because many patients were receiving beta-blockers. There was no documentation of any clinically significant adverse outcomes, such as hypertensive emergencies, stroke, or arrhythmia. Other investigators have similarly concluded that when it is used at standard doses, pseudoephedrine does not have a clinically significant effect on systolic or diastolic blood pressure in patients with controlled hypertension.
Pharmacists should counsel patients that pseudoephedrine may modestly increase blood pressure and heart rate. These effects are greatest with immediaterelease formulations, higher doses, and short-term medication administration. Patients with stable, controlled hypertension do not seem to be at higher risk for blood pressure elevation compared to those without hypertension. However, one cannot predict how any individual patient will react. The risk-benefit ratio should be evaluated carefully before using any sympathomimetic agent in persons with hypertension. Pharmacists should instruct patients with cardiovascular disease to monitor their blood pressures carefully after starting pseudoephedrine- containing medications. Sustained-release products would generally be preferred to avoid increases in blood pressure. Alternatively, intranasal decongestants such as oxymetazoline could be used, since they have not been shown to induce hypertension when used at recommended doses.
A variety of drugs used for narcolepsy and attention-deficit/hyperactivity disorder are chemically related to amphetamine. These central nervous system (CNS) stimulants include dextroamphetamine, methamphetamine, and methylphenidate. The FDA recently issued a warning for dextroamphetamine, stating that using CNS-stimulant treatment at usual doses in children and adolescents with serious heart problems and structural cardiac abnormalities has been associated with sudden death. However, adverse cardiovascular events induced by stimulants are not limited to children. Adults with known cardiac disease have also shown increased risk of sudden death with stimulant use at normal doses. As a general rule, amphetamine-related compounds (i.e., CNS stimulants) should be avoided in patients with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that increase the risk of sudden death. Increases in both heart rate and blood pressure have been observed in children receiving drugs in this class. Thus, this potential cardiovascular risk should be balanced against the beneficial behavioral effects of these medications.
US Pharmacist. 2008;33(9):HS11-HS20. © 2008 Jobson Publishing
Cite this: Drug-Induced Hypertension - Medscape - Sep 01, 2008.